Alert archive / Texas / Fire Weather Watches in 2021
Fire Weather Watch 1, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this fire weather watch at Mar 16, 2021, 3:40 AM CDT for 8 counties in Texas. It took effect at Mar 17, 2021, 11:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 16, 2021, 3:40 AM CDT (08:40 UTC)
- In effect from
- Mar 17, 2021, 11:00 AM CDT
- Expired
- Mar 16, 2021, 1:40 PM CDT
- In force
- Issued by
- NWS Austin/San Antonio, TX
Counties Atascosa County, TX, Dimmit County, TX, Frio County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Uvalde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 74 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 8.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4413 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
461 WWUS84 KEWX 160840 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 340 AM CDT Tue Mar 16 2021 TXZ202>204-217>220-228-162000- /O.NEW.KEWX.FW.A.0001.210317T1600Z-210318T0000Z/ Kinney-Uvalde-Medina-Maverick-Zavala-Frio-Atascosa-Dimmit- 340 AM CDT Tue Mar 16 2021 ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR WIND AND RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 202, 203, 204, 217, 218, 219, 220, AND 228... The National Weather Service in Austin/San Antonio has issued a Fire Weather Watch, which is in effect from Wednesday morning through Wednesday evening. * AFFECTED AREA...Fire weather zones 202, 203, 204, 217, 218, 219, 220, and 228. * WIND...Northwest 20 to 30 mph with gusts up to 35 mph. * HUMIDITY... As low as 10 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
1 follow-up statement
391 WWUS84 KEWX 161840 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 140 PM CDT Tue Mar 16 2021 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM CDT WEDNESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE RIO GRANDE AND WINTER GARDEN REGIONS... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 am to 7 pm CDT Wednesday. TXZ202>204-217>220-228-170245- /O.UPG.KEWX.FW.A.0001.210317T1600Z-210318T0000Z/ /O.NEW.KEWX.FW.W.0002.210317T1500Z-210318T0000Z/ Kinney-Uvalde-Medina-Maverick-Zavala-Frio-Atascosa-Dimmit- 140 PM CDT Tue Mar 16 2021 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM CDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 202, 203, 204, 217, 218, 219, 220, AND 228... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM to 7 PM CDT Wednesday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zones 202, 203, 204, 217, 218, 219, 220, and 228. * WINDS...Northwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ TXZ183-170245- /O.NEW.KEWX.FW.W.0002.210317T1500Z-210318T0000Z/ Val Verde- 140 PM CDT Tue Mar 16 2021 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM CDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 183... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM to 7 PM CDT Wednesday. * AFFECTED AREA...Fire weather zone 183. * WINDS...Northwest 15 to 30 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 13 percent, lowest near the Rio Grande. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this fire weather watch went out at Mar 16, 3:32 AM CDT, 8 minutes earlier.
Area forecast discussion, Mar 16, 3:32 AM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 332 AM CDT Tue Mar 16 2021 .SHORT TERM (Today through Wednesday)... Weak mid-level shortwave ridging in place over the state with an upper level low centered over northwestern Arizona. Surface low will continue to deepen over the Panhandle and prompt an increase of southerly flow over South-Central Texas. Boundary layer over the past 24 hours has begun to moisten and will continue to do so under persistent southerly flow. Already have seen a return of a low stratus early this morning with visibilities along the Texas Coast crashing. There is a host of high resolution model guidance suggesting further northwestward expansion of fog development over the next few hours. This will mainly take place over the Coastal Plains and southern extent of the I-35 corridor but can't rule out patches to areas of fog developing over portions of the Hill Country and along and south of US HWY 90. The limiting factor in further fog development will be winds, sites along the I-35 corridor have managed to keep consistent 7 to 10 knot winds overnight preventing any development. Ceilings and visibilities improve mid to late morning but mostly cloudy skies will remain for this afternoon. Temperatures will be 7 to 10 degrees above normal this afternoon with highs in the upper 70s to upper 80s for most locations. Some of our far southwestern zones could reach 90 degrees. As the low level jet strengthens, scattered showers and thunderstorms could develop for areas east of the I-35 and I-37 corridors later today. HREF members suggest the best chances to see this scattered activity starting around 20Z. The better chances for convection come during the Tuesday overnight to Wednesday morning period. Surface low traverses the northern portion of the state late tonight, sending a pacific front across the Lone Star State. Current forecast of the timing of this front has it reaching the northwestern CWA around 07Z Wednesday, I-35 corridor around 10Z, and clearing the area by 13Z. As this boundary is working it's way into the area late tonight, a line of convection is expected along the leading edge with the chance of some of this thunderstorm activity being strong to severe. Forecast soundings over the Edwards Plateau for tonight show MUCAPE values exceeding 2000 J/kg with 8.0 C/km mid level lapse rates, indicating healthy instability in place out ahead of this boundary. Also, around 60kt deep layer shear, which would allow for organized convection. A decent capping inversion is also depicted for much of the area which should limit any convection ahead of the boundary and the main lifting mechanism coming with the front. The timing of this front is not ideal for generating strong to severe convection the later into tonight and further east one goes as diurnally driven instability wanes. As a result, much of the high resolution consensus has a band of convection weakening as it approaches the I-35 corridor in the early morning hours of Wednesday. The outlier in this is the HRRR which holds on to 1500- 2000 J/kg of CAPE for much of the region and thus indicates a strong line of thunderstorms remaining intact across South-Central Texas. SPC has a slight risk for areas along and north of a Tanglewood to San Marcos to Helotes to Rocksprings line with the main threats being hail and damaging winds. Behind the front, skies clear and breezy northwesterly winds move in. Lower dewpoints also filter in over the region. Afternoon RH minimums look to approach the low teens and near single digits for areas out along the Rio Grande. This combination of low afternoon RH values and breezy northwesterly flow will likely bring critical fire weather conditions to our Southwestern zones. Because of this, a fire weather watch has been issued for Wednesday afternoon for Kinney, Maverick, Uvalde, Zavala, Dimmit, Medina, Frio, and Atascosa County. With only a pacific airmass moving and clear skies for Wednesday, afternoon temperatures will heat up efficiently and mid 70s to mid 80s can be expected for the end of the active short term period. && .LONG TERM (Wednesday Night through Monday)... The long term will be fairly quiet across South Central Texas, at least for the 2nd half of the work week and into the weekend. Behind the departing upper level trough a weak upper level ridge will build across the state. At the same time surface high pressure will filter down the Central Plains leading to cooler temperatures. Afternoon highs on Tuesday and Friday will run in the low 70s close to seasonal normals for Mid-March, while overnight lows for Thursday through Sunday morning will drop into the 40s each night. Depending on the night this is a good 4 to 8 degrees below normal. Sunshine will reign each afternoon for Thursday through Saturday thanks to the upper level and surface ridge's providing sinking air over the area. Winds could remain a little breezy on Thursday thanks to a tight pressure gradient between the departing trough and incoming ridge, but winds should calm into the weekend. By Saturday the high pressure will shift east of the area which will result in the return of southerly flow allowing for warming temperatures Saturday into Monday. Models are in decent agreement that by monday the next upper trough will be moving across the Desert Southwest towards Texas. Some models show some minor QPF for Monday morning (likely streamer showers in the southerly flow) and possibly a front arriving by Monday night. The ECMWF is a lot weaker and further north with the upper trough to start next weak and does not show a defined boundary at this point. Have stuck with the NBM PoPs for Monday, but these will likely change as models come into better agreement about the strength of the trough and any associated boundaries. && .FIRE WEATHER... Behind the front on Wednesday afternoon relative humidity values will drop into the 20 percent range across most areas and into the teens across Southwest portions of the Rio Grande Plains. Breezy northwest flow will continue through the afternoon hours and when combined with the low relative humidity values Critical Fire Weather conditions are expected across parts of the area. Because of this a Fire Weather Watch has been issued for 8 counties to the south and west of the San Antonio area. The lowest RH values and highest winds should occur from mid-day Wednesday through the afternoon hours. Elsewhere across the area elevated to near-critical fire weather conditions are expected. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 81 59 78 48 71 / 10 80 10 0 0 Austin Bergstrom Intl Airport 82 59 79 47 72 / 10 80 20 0 0 New Braunfels Muni Airport 83 60 81 48 74 / 10 70 20 0 0 Burnet Muni Airport 81 54 74 44 68 / - 90 - 0 0 Del Rio Intl Airport 88 55 82 48 77 / - 20 0 0 0 Georgetown Muni Airport 81 57 77 46 69 / 10 90 10 0 0 Hondo Muni Airport 84 54 81 46 77 / - 60 0 0 0 San Marcos Muni Airport 82 58 79 46 72 / 10 80 20 0 0 La Grange - Fayette Regional 82 63 79 48 70 / 20 60 50 0 0 San Antonio Intl Airport 81 59 79 49 74 / 10 70 10 0 0 Stinson Muni Airport 82 59 81 48 75 / 10 70 10 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday morning through Wednesday evening for Atascosa-Dimmit-Frio-Kinney-Maverick-Medina-Uvalde-Zavala. && Short-Term/Aviation...EWilliams Long-Term...Treadway
Hazardous weather outlook, Mar 15, 2:42 PM CDT, 12 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 242 PM CDT Mon Mar 15 2021 TXZ171>173-183>194-202>209-217>225-228-161945- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 242 PM CDT Mon Mar 15 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Patchy to areas of fog will develop late tonight and may become locally dense with visibilities below a quarter mile at times. This threat should remain primarily over the southeastern two- thirds of the region. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday night, mainly after midnight, showers and storms will develop over the Edwards Plateau and spread across south central Texas. There is a low risk of severe storms with large hail being the primary threat. The best chance for severe storms will be north of Rocksprings to Leakey to Blanco to Georgetown. Elevated to near critical fire weather conditions are likely on Wednesday afternoon due to low dewpoints and breezy winds. The most favorable conditions for fire spread will be across the western Hill Country, southern Edwards Plateau, and Rio Grande Plains where the driest air and strongest winds are currently forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across the Hill Country late Tuesday night.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 1:40 PM CDT | Red Flag Warning | EWX | Atascosa, Bandera, Bexar, Blanco, Comal, Dimmit and 14 more | 31 hr |
Nearby
Fire Weather Watches in Texas, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.